Pennsylvania, 2008Ice Storm in Pennsylvania, March 4 to 5, 2008
March 4 to 5, 2008 · NWS BGM · 1 event in 1 county or zone
A cold front pushed south into the area and stalled, with high pressure over Canada pushing cold surface air south into upstate New York and northeast Pennsylvania. Meanwhile, a strong low pressure system moved northeast along the frontal boundary, and brought a mix of freezing rain, sleet and snow to the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed south into the area and stalled, with high pressure over Canada pushing cold surface air south into upstate New York and northeast Pennsylvania. Meanwhile, a strong low pressure system moved northeast along the frontal boundary, and brought a mix of freezing rain, sleet and snow to the area. Several locations in Bradford County received one half inch of ice, bringing down trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 4, 3:22 PM EST, 38 minutes earlier.
Area forecast discussion, Mar 4, 3:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EST TUE MAR 4 2008
.SYNOPSIS...
RAIN AND MIXED PRECIPITATION WILL CONTINUE THIS EVENING AS A
STRONG LOW PRESSURE SYSTEM LIFTS NORTHEAST FROM THE OHIO VALLEY TO
NEW YORK STATE BY WEDNESDAY MORNING. AS THE LOW GETS CLOSER TO THE
AREA, MUCH OF THE MIXED PRECIPITATION WILL CHANGE OVER TO JUST
RAIN TONIGHT AS WARMER AIR GETS DRAWN INTO THE SYSTEM. AFTER A
COATING OF ICE, SOME OF THE RAINFALL TONIGHT WILL BE HEAVY AT
TIMES. PRECIPITATION WILL END WEDNESDAY MORNING AS THE STORM WILL
PULL OUT...LEAVING BEHIND JUST SOME LINGERING RAIN AND SNOW SHOWERS.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MUCH OF THE FORECAST STILL ON COURSE...AND HAVE MADE ONLY MINOR
ADJUSTMENTS. FIRST WAS TO EXTEND THE WARNINGS AND ADVISORIES GIVEN
THAT MOST OF THE MODEL GUIDANCE HANGS ONTO THE LOW LEVEL COLD AIR
LONGER INTO THE EVENING, WHICH LOOKS REASONABLE GIVEN POSITION OF
THE HIGH TO OUR NORTH AND COLD DEWPOINT TEMPS STILL WORKING SWD
INTO NORTHERN AND CENTRAL PARTS OF THE FA...WILL LIKELY TAKE A
BIT LONGER TO SCOUR THIS OUT. WARMER AIR ALOFT SURGES IN AFTER 00Z
THIS EVENING, WITH 850 MB TEMPS APPROACHING +10C BY MIDNIGHT ON
THE NAM SOUNDING AT BGM. SURFACE TEMPS LOOK LIKE THEY WILL FINALLY GO
ABOVE FREEZING ABOUT 03Z ACROSS THE SOUTHERN TIER. MOST WORRISOME
AREA FOR ICE ACCUMS WILL BE ONEIDA AND MADISON COUNTIES WHERE
COLDER AIR WILL HANG ON THE LONGEST...PERHAPS UNTIL ABOUT 09Z.
HYDROWISE...HEAVIER AREA OF PRECIP SEEN TO THE SOUTH ACROSS WV AND
VA IS STREAMING NORTHWARD AND WILL REACH THE FA IT LOOKS LIKE
AFTER MIDNIGHT TONIGHT. PRECIP AMTS BETWEEN 00Z TONIGHT AND 18Z
WEDNESDAY STILL LIKEY TO BE AROUND 1 TO 1.5 INCHES...ON TOP OF
WHAT HAS ALREADY FALLEN. A WIDESPREAD MINOR FLOOD EVENT FOR MANY
OF THE RIVER POINTS...WITH A FEW PSBLY APPROACHING MODERATE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
STEADIER PRECIP WILL PULL OUT OF THE EASTERN ZONES IN THE MORNING,
WITH LEFT OVER RAIN AND SHSN LINGERING. WEAK RIDGE BUILDS IN FOR A
BRIEF RESPITE ON THURSDAY. WEAK TROUGH APPROACHING WILL BRING
INCREASE IN MID CLDS DURING THE DAY. MAYBE A FEW SPRINKLES OR
FLURRIES.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ACTIVE WX PTRN CONTS IN THE XTNDD PD. ANOTHER STRONG MARCH LOPRES
APRCHS FOR FRI WITH THE CHANCE FOR SNOW FOR MUCH OF THE AREA.
OUTLIER IS THE ECMWF WHICH HAS MVD THE LO PSN FURTHER WEST AND WLD
GOVE THE AREA ANOTHER ROUND OF MIXED PCPN. GIVEN THIS WINTER/S
LEGACY...THIS TRACK MUST BE CONSIDERED DESPITE THE FACT THAT THE
OPERATIONAL GFS...DGEX...GLOBAL...AND ENSEMBLE MEAN ALL KEEP THE
SFC LOW ON OR NEAR THE CST AND A SNOW PRODUCER. REMAINDER OF THE
WEEKEND HAS THE FCST AREA IN THE TYPICAL CAA PTRN AND SNOW SHWRS.
CLIPPER TRACKING THRU THE UPR LAKES BRINGS A COLD FNT AND ADTNL
CAA AND SNOWSHWRS LATE SUN AND EARLY MON. HIPRES BLDS IN MON AT
THE END OF THE PD.
GMOS GUIDE LOOKED TOO COLD FOR THE XNTDD SO DECIDED TO BLEND TWRD
THE WRMR HPC GUID FOR TEMPS. ALSO GNRLY NOT COMFORTABLE WITH CAT
POPS IN THE XTNDD SO HAVE THROTTLED THE GMOS POPS BACK INTO THE
LIKELY CATEGORY WHEN NEEDED.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
LRG LOPRES OVER TN WILL LIFT NE THIS PD. MIXED PCPN OVER THE AREA
WILL SLOWLY CHG TO ALL RAIN FROM SOUTH TO NORTH LTR THIS AFTN AND
EARLY THIS EVE. XCPTN MAY BE AT RME WHERE MIXED FRZN PCPN WILL
CONT THUR THE PD. ICING PROBS WILL CONT FOR SVRL HJRS THRU THE CHG
OVER. CIGS AND VSBY WILL GNRLY BE IN THE MVFR AND IFR RANGE...WITH
THE LWR CONDS IN SYR AND RME WHERE THERE/S A BETTER CHANCE FOR
SNOW. WINDS WILL BECOME QUITE STRONG AND OUT OF THE EAST AS THE
LOW APRCHS THIS EVE...ESP OVER THE HILLTOP SITES AND IN FVRBL VLYS.
COOLER AIR FILTERS IN BHD THE LOW ON WED WITH LGT SHWRS AND MVFR
CIGS AND VSBYS.
OUTLOOK
WEDNESDAY/WEDNESDAY NIGHT...MVFR SHRA CHANGING TO SHSN BY WED
AFTERNOON. IMPROVEMENT TO VFR DURING WED NIGHT.
THURSDAY...VFR.
THURSDAY NIGHT/FRIDAY...MVFR/IFR SHSN.
FRIDAY NIGHT/SATURDAY...CHANCE OF SHSN...WITH MVFR RESTRICTIONS
POSSIBLE.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY
EVENING FOR PAZ038>040-043-044-047-048-072.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
PAZ038>040.
NY...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY
EVENING FOR NYZ022>025-044>046-055>057-062.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR NYZ015>017-
022-023-025-044>046.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
NYZ024-055>057.
WINTER STORM WARNING UNTIL 4 AM EST WEDNESDAY FOR NYZ009-018-
036-037.
&&
SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...DGM
AVIATION...DGM/DJPHazardous weather outlook, Mar 4, 5:42 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
542 AM EST TUE MAR 4 2008
NYZ062-PAZ043-044-047-048-072-051045-
SULLIVAN-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
542 AM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN AND SNOW
SPOTTERS ARE URGED TO FORWARD REPORTS TO THE NATIONAL WEATHER
SERVICE TODAY THROUGH WEDNESDAY.
NYZ024-055>057-PAZ038>040-051045-
CHEMUNG-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
542 AM EST TUE MAR 4 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN AND SNOW
SPOTTERS ARE URGED TO FORWARD REPORTS TO THE NATIONAL WEATHER
SERVICE TODAY THROUGH WEDNESDAY.
NYZ022-023-025-044>046-051045-
STEUBEN-SCHUYLER-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
542 AM EST TUE MAR 4 2008
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN AND SNOW
SPOTTERS ARE URGED TO FORWARD REPORTS TO THE NATIONAL WEATHER
SERVICE TODAY THROUGH WEDNESDAY.
NYZ009-015>018-036-037-051045-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
542 AM EST TUE MAR 4 2008
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN AND SNOW
SPOTTERS ARE URGED TO FORWARD REPORTS TO THE NATIONAL WEATHER
SERVICE TODAY THROUGH WEDNESDAY.
TAC
Ice Storm, Bradford
- When
- March 4, 4:00 PM EST to March 5, 7:00 AM EST
- Where
- Bradford forecast zone
- Reported by
- County Official
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
Ice accumulations brought trees down across the higher elevations, causing power outages in Smithfield Township.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87263.